Florida, 2017

Flash Flood and Heavy Rain in Florida, July 29 to 30, 2017

July 29 to 30, 2017 · NWS JAX · 7 events in 3 counties and zones

A broad surface low moved across northeast Florida through the day with waves of showers and thunderstorms. 3 inches and upper level forcing from an approaching upper level short wave trough fueled very heavy rainfall near the surface low as it tracked east along a front shifting southward across SE Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A broad surface low moved across northeast Florida through the day with waves of showers and thunderstorms. Very high moisture content with PWATs 2.3 inches and upper level forcing from an approaching upper level short wave trough fueled very heavy rainfall near the surface low as it tracked east along a front shifting southward across SE Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 29, 8:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 8:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
914 PM EDT Sat Jul 29 2017

.UPDATE...Scattered showers and isolated storms continue this eve
but intensity of storms expected to remain non-severe due to
limited surface based instability and warm temps aloft. A mid
level impulse moving across southeast Ga was producing a
band of showers/storms near and northwest of Valdosta which may
be moving across extreme southeast Ga and into Nassau (possibly
northern Duval) by late this eve. Coverage of showers and storms
also expected to increase by later tonight into Sunday morning as
a cold front drops south across the area.

&&

.AVIATION...Prevailing VFR cigs expected most of tonight with
VCSH. However...may need to amend at Jax and SSI for possible TS
around 03Z if the storms moving east across south cntl Ga hold up.
Cold front drops south across the area later tonight into Sunday
morning producing widespread showers across the area. Have MVFR
with rain showers at SSI by around 08Z and remainder of terminals
aft 12Z. A few isolated storms possible and also have VCTS.

&&

.MARINE...West-southwest winds will gradually veer to the
northwest tonight then to the northeast early Sunday morning
as a cold front drops south across the waters. Surge of northeast
winds behind it but conditions expected to remain just below
headlines. Numerous showers and scattered storms.

Rip Currents: A moderate risk expected for at least the SE GA
coast on Sunday due to increasing northeast to north winds. An
elevated risk of rip currents is likely early next week due to
persistent onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  87  69  88 /  50  20  10  10
SSI  75  83  75  84 /  70  60  10  20
JAX  75  84  73  86 /  90  90  30  30
SGJ  76  83  74  86 /  60  80  40  50
GNV  76  85  72  87 /  70  80  30  60
OCF  76  85  73  86 /  60  80  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/JH/NM
Hazardous weather outlook, Jul 29, 8:26 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jacksonville FL
926 PM EDT Sat Jul 29 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-301100-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
926 PM EDT Sat Jul 29 2017

...LOCALLY HEAVY RAINFALL POTENTIAL THIS WEEKEND...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Tonight...

Scattered showers and thunderstorms are expected through the
night as the frontal boundary drops south across the area.
Locally heavy rain and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A front will stall over central Florida by late Sunday and through
early next week, with numerous thunderstorms expected each day for
all of north central Florida and most of northeast Florida. Flooding
is expected to become a primary hazard early next week as several rounds
of strong thunderstorms potentially impact north central and northeast
Florida. The frontal boundary will begin to move slowly northward towards
midweek, with numerous thunderstorms expected to expand into southeast
Georgia by Thursday.

An elevated rip current risk is possible along the coast early
next week due to increased onshore flow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 29, 10:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1117 PM EDT SAT JUL 29 2017

GAZ162-300345-
Echols GA-
1117 PM EDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECHOLS COUNTY UNTIL 1145
PM EDT...

At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayday, or 8 miles northeast of Statenville, moving east at 15 mph.

Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

This storm will remain over mainly rural areas of central Echols
County.

LAT...LON 3083 8297 3083 8285 3081 8283 3078 8283
      3078 8282 3068 8285 3077 8299
TIME...MOT...LOC 0317Z 281DEG 13KT 3080 8293

SHULER

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Duval

When
July 29, 11:00 PM EST to July 30, 7:00 AM EST
Where
Duval County, 0.91 mi NE of Bowden
Reported by
Broadcast Media
Coordinates
30.280, -81.610

The public measured 4.5 inches near Barnes Road and Kennerly Road.

Heavy Rain, Duval

When
July 29, 11:00 PM EST to July 30, 9:45 AM EST
Where
Duval County, 1.38 mi WSW of Oakwood Villa
Reported by
CoCoRaHS
Coordinates
30.310, -81.600

An observer measured 4.65 inches since midnight south of downtown near Glynlea.

Heavy Rain, Clay

When
July 29, 11:00 PM EST to July 30, 1:35 PM EST
Where
Clay County, 0.6 mi W of Doctors Lake
Reported by
Public
Coordinates
30.150, -81.760

The public measured 4.62 inches just west of Orange Park. The heaviest rainfall occurred before 11 am.

Heavy Rain, Duval

When
July 29, 11:00 PM EST to July 30, 1:35 PM EST
Where
Duval County, 0.6 mi W of Wesconnett
Reported by
CoCoRaHS
Coordinates
30.250, -81.760

An observer measured 4.52 inches as of 10 am Sunday.

Heavy Rain, Duval

When
July 30, 2:58 AM EST to 7:58 AM EST
Where
Duval County, 0.69 mi N of Venetia
Reported by
Public
Coordinates
30.260, -81.700

The public measured 3.94 inches of rainfall in Ortega in the last 6 hours.

Flash Flood, Duval

When
July 30, 7:00 AM EST to 9:55 AM EST
Where
Duval County, 1.38 mi N of Jacksonville to 0.28 mi WNW of Bowden
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.370, -81.670

At 800 am, broadcast media reported parking lot flooding in downtown Jacksonville. At 8:45 am, broadcast media reported 1-2 feet of standing water downtown along North Laura Street. A car was stuck in the flood water. At 9:25 am, the broadcast media relayed a report that a sub-division near Spring Glenn Area south of downtown had standing water about 1 foot deep. At 10:05 am, the Duval County Emergency Management Team reported a car was stuck in high water in downtown Jacksonvile along Beaver Street. The water was at least 2 feet deep. At 10:50 am, broadcast media reported standing water along Golfair near the I-95 exit. Water was about 1-2 ft deep. At 10:55 am, broadcast media reported standing water in Springfield about 1-2 ft deep.

Heavy Rain, Columbia

When
July 30, 8:45 AM EST to 10:45 AM EST
Where
Columbia County, 2.39 mi E of Winfield
Reported by
Trained Spotter
Coordinates
30.270, -82.640

An observer measured 7 inches of rainfall since 9 am.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708229, 708231, 708233, 708235, 708230, 708228, 708232.